Pericardial effusions with tamponade and visceral constriction in patients with rheumatoid arthritis on tumour necrosis factor (TNF)-inhibitor therapy

Authors


: Dr Hamish H. Hart, Waitemata District Health Board, Rheumatology, Private Bag 93503, Takapuna, North Shore City, Auckland, 0740, New Zealand. Email: Hamish.Hart@waitematadhb.govt.nz

Abstract

Tumour necrosis factor-inhibitor (TNF-inhibitor) therapy is increasingly used for the treatment of rheumatoid arthritis. While it is effective for the articular manifestations of rheumatoid arthritis we have reason to believe that it is less effective for extra-articular disease. We present two cases of life-threatening cardiac tamponade in two patients with well-controlled rheumatoid arthritis on adalimumab. An extensive literature search was carried out and three other patients were found. We believe that these cases highlight the need for rheumatologists to be vigilant for extra-articular manifestations of rheumatoid arthritis even in the presence of quiescent joint disease while on TNF-inhibitors.

Life-threatening pericardial effusions in patients with rheumatoid arthritis are rare.1 This tends to occur in males2 with poorly controlled joint disease.3 Introduction of tumour necrosis factor (TNF)-inhibitor therapy has resulted in a dramatic improvement in the management of articular disease; however its effect on extra-articular manifestations remains unclear.4–6 We describe two patients with well-controlled joint disease who developed pericardial effusions with tamponade requiring pericardiectomy while on TNF-inhibitor therapy.

PATIENT 1

A 57-year-old woman with long-standing seropositive erosive rheumatoid arthritis, (antinuclear antibodies [ANA] 1 : 160; double-stranded [ds]DNA negative) quiescent on adalimumbab and methotrexate, presented acutely with increasing shortness of breath and signs of right heart failure. C-reactive protein (CRP) was 18 mg/L, hemoglobin 134 g/L, platelets 207 × 109/L. Transthoracic echocardiogram showed a pericardial effusion. Pericardiocentesis drained 350 mL of hemorrohagic non-inflammatory fluid. Cultures including mycobacterium and fungi were negative. Twenty days later, her symptoms returned. A repeat echocardiogram showed recurrence of the pericardial effusion with tamponade. CRP = 7 mg/L, ANA = 1 : 320, anti-dsDNA negative, erythrocyte sedimentation rate (ESR) = 11 mm/h. There were no other features to suggest a lupus-like syndrome. A partial pericardiectomy was performed. Histology showed mild perivascular infiltrate.

PATIENT 2

A 40-year-old man presented with seropositive rheumatoid arthritis (ANA, anti-dsDNA negative) with active joint disease for 15 years until adalimumab was added on to titrating doses of prednisone. He was intolerant of methotrexate and leflunomide. The patient presented with chest pain; myocardial ischemia was excluded (CRP 18 mg/L). Seven months later the patient presented with more chest discomfort (CRP 75 mg/L; hemaglobin 148 g/L; platelets 489 × 109/L; white cell count 34.8 × 109/L with neutrophilia). Chest X-ray showed bilateral extra-pulmonary opacities. A computed tomography (CT) chest scan showed a moderately large pericardial effusion that was confirmed on transthoracic echocardiography (Fig. 1). The patient was empirically treated with gentamicin and cefuroxime while receiving intravenous methylprednisolone. This resulted in a marked reduction of the pericardial effusion. Oral prednisone dose was decreased to 20 mg. Eleven days later, his symptoms worsened, a further echocardiogram showed re-accumulation of the pericardial effusion with features of tamponade and visceral pericardial constriction. The diagnosis was effusive-constrictive pericarditis. Pericardiectomy was performed. Histology showed acute and chronic pericarditis.

Figure 1.

Echocardiographic features of pericardial effusion causing tamponade in Patient 2 with evidence of visceral constriction.

DISCUSSION

Patients with extra-articular disease in rheumatoid arthritis have largely been excluded from TNF-inhibitor trials.6 Rheumatoid pericardial effusions have responded to more intensive immunosuppression; it appears that TNF-inhibitors are not effective.4,7 Their failure could be due to anti-TNF/TNF immune complex deposition with a resultant type III hypersensitivity reaction.8

Patient 2 had rapidly progressive effusive-constrictive pericarditis which has a high mortality rate.1,9 Recognition of this clinical syndrome is crucial as visceral constriction of the pericardium can be rapidly fatal and surgical removal is necessary.9 While this is a rare complication that has historically occurred in patients with seropositive active rheumatoid arthritis,10 its occurrence in patients with quiescent joint disease while on TNF-inhibitors has been reported (Table 1) and this appears independent of known complications of TNF inhibition such as lupus-like disease and mycobacterial infection. Ongoing vigilance for this life-threatening complication in patients on TNF-inhibitors is needed.

Table 1.  Review of all the cases of pericardial effusions in rheumatoid arthritis (RA) patients on anti-tumor necrosis factor (TNF) agents in the published literature
PaperAgeSexDuration of RA (years)At the time of pericardial effusion
Anti-TNF agentJoint disease activityCRP (mg/L)ANA dsDNAOutcome
TypeDuration
  • All patients fulfilled 1987 American College of Rheumatology (ACR) criteria for RA. All were also seropositive. CPR, C-reactive protein; ANA, antinuclear antibodies; dsDNA, double-stranded DNA

  • Patients had concurrent left lower lobe pneumonia.

  • §

    These patients had their anti-TNF agents restarted for control of joint symptoms with good effect.

This paper57F24Adalimumab14Quiescent 71 : 320 negativeRecurrent disease.
Pericardiectomy performed.§
This paper40M16Adalimumab15Good control18Both negativeRecurrent disease despite steroids.
Pericardiectomy.§
Ambrose475F12Infliximab~30‘Good control’11Both negativeRecurrent disease but good response to steroids.
60F 8Adalimumab4‘Improved control’16Both negativeMulti-organ failure requiring dialysis.
Responded to steroids.
Hall740'sM25Etanercept8‘Remission’‘Raised’Not statedResponded to 3-weekly pulsed cyclophosphamide 750 mg and methylprednisolone 1 g§

Ancillary